Alabama, 2009

Flash Flooding and Flood in Alabama, September 23, 2009

September 23, 2009 · NWS HUN · 3 events in 2 counties and zones

Heavy rainfall caused flash flooding in portions of northwestern Alabama. The flooding was reported in and around the Moulton community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rainfall caused flash flooding in portions of northwestern Alabama. The flooding was reported in and around the Moulton community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 23, 9:17 AM CST, 53 minutes earlier.

Area forecast discussion, Sep 23, 9:17 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 AM CDT WED SEP 23 2009

.UPDATE...FOR RAINFALL AND TEMPERATURE TRENDS.

&&

.DISCUSSION...THE CONSTANT STREAM OF SHORTWAVES CONTINUE TO DRIVE
NE IN THE SW FETCH PRESENT ACROSS MUCH OF THE SOUTHEAST. THESE
CONDITIONS REMAIN BECAUSE OF THE CUTOFF LOW CENTERED OVER KS.

THE SMALL WAVES ARE ACTUALLY IMPACTING NW AL MORE THAN ANY OTHER
LOCATION IN THE CWA. RAISED POPS OVER NW AL TO ACCOUNT FOR THIS
TREND IN THE PRECIPITATION. FORECAST MODELS ARE INDICATING THAT
THE MAJORITY OF THE PERIODIC PRECIP WILL REMAIN OVER THAT AREA FOR
THE REST OF THE DAY. ISOLATED THUNDERSTORMS MAY ALSO BE POSSIBLE
AREAWIDE ESPECIALLY OVER AREAS THAT RECEIVE GREATER DAYTIME
HEATING.

INCREASED QPF SOMEWHAT TO ACCOUNT FOR THE HEAVY RAINFALL WITH
THESE SHOWERS.

OTHERWISE...CLOUD COVER APPEARS TO BE MORE TRANSPARENT AND BROKEN
OVER NE AL AND HAVE INCREASED DAYTIME HIGHS SLIGHTLY TO ACCOUNT FOR
MORE DAYTIME HEATING.

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT WED SEP 23 2009/
CHALLENGING FORECAST YET AGAIN THIS MORNING AS MORE RAINFALL
IMPACTS THE TN VALLEY. LINE OF TSTMS HAS BEEN GRADUALLY MAKING ITS
WAY EWD ACROSS THE FORECAST AREA OVER THE PAST FEW HRS AIDED BY AN
EMBEDDED DISTURBANCE ALOFT MOVING TOWARD THE NE. LINEAR NATURE OF
THESE STORMS HAS RESULTED IN MORE HEAVY RAINFALL WITH A FEW AREAS
ACROSS NW AL RECEIVING SOME LOCALIZED FLASH FLOODING. THERE IS
SOME DRYING THOUGH BEHIND THIS LINE WITH THE PRIMARY CONVERGENT
AXIS DISPLACED TO THE W ACROSS THE LOWER MS VALLEY. BASICALLY FEEL
ANY ADDITIONAL RAINFALL LATER TODAY WILL BE DRIVEN BY MORE
IMPULSES ALOFT TRAVERSING TOWARD THE NE ALTHOUGH THE BETTER RAIN
CHANCES WOULD STILL REMAIN ACROSS THE WRN ZONES IN SOMEWHAT CLOSER
PROXIMITY TO THE CONVERGENT BOUNDARY.

PAST TODAY...ANY CONVECTIVE DEVELOPMENT WILL AGAIN BE PRIMARILY
DEPENDENT ON PASSING DISTURBANCES ALOFT WITH THE AREA REMAINING
PREDOM UNDER A SWLY FLOW REGIME. WEAK RIDGING ALOFT THOUGH OVER THE
ERN GULF COAST REGION MAY HELP TO MITIGATE/DISPLACE SOME OF THESE
IMPULSES MORE TO THE W SUGGESTING RAINFALL COVERAGE MAY BE MORE SCT
IN NATURE DURING THE DAYTIME AND THEN DIMINISHING TO ISOLATED BY THE
EVENING HRS. OVERALL TEMPS FOR THE REMAINING WORK WEEK STILL LOOK TO
RUN CLOSE TO 10 DEGREES ABOVE NORMAL AS AN UNSEASONABLY WARM AIRMASS
REMAINS FAIRLY STAGNANT ACROSS THE REGION.

WX CONDITIONS ACROSS THE TN VALLEY MAY FINALLY BEGIN TO CHANGE AS
THE WEEKEND PERIOD APPROACHES. THE FIRST OF TWO COLD FRONTS LOOK TO
MOVE THROUGH THE AREA STARTING SAT AS CAA OUT OF THE NRN PLAINS
BEGINS TO DIVE TOWARD THE SE. WITH AN UPPER TROUGH PATTERN OUT OF
THE WRN STATES LIFTING TOWARD THE NE ACROSS THE OH VALLEY AND GREAT
LAKES REGION...THERE LOOKS TO BE ENOUGH MOMENTUM WITH THE COOLER AIR
APPROACHING THE SE REGION TO MOVE THE CONVERGENT ZONE/COLD FRONT
OVER THE LOWER MS VALLEY THROUGH THE AREA SAT. SHOWERS/TSTMS ARE
XPCTED TO DEVELOP ALONG AND AHEAD OF THE APPROACHING BOUNDARY FRI
NT/SAT. SOME OF THE STORMS COULD BE QUITE STRONG ON SAT GIVEN THE
STRENGTH OF THE LOW LEVEL CONVERGENCE ALTHOUGH UPPER DYNAMICS ARE
FAIRLY MARGINAL.

CAA THEN GETS A BETTER SURGE STARTING SUN AS A STRONG RIDGE OF HIGH
PRESSURE BEGINS TO BUILD SEWD ACROSS THE PLAINS STATES WITH RAINFALL
FINALLY COMING TO AN END ACROSS THE TN VALLEY. THIS SURGE OF POLAR
AIR SHOULD THEN DRIVE A SECOND COLD FRONT THROUGH THE AREA ON MON
WITH HIGH PRESSURE IN TOW. WITH THE HIGH SETTLING INTO THE SE REGION
BY TUE...TRANQUIL FALL LIKE CONDITIONS LOOK TO FINALLY MAKE THEIR
WAY INTO THE TN VALLEY AREA WITH OVERALL TEMPS AT SEASONAL TRENDS.

&&

.AVIATION.../FROM 12Z ISSUANCE/ NO CHANGES. SCATTERED -SHRA
CONTINUES TO MOVE ACROSS KMSL THIS MORNING AND WILL CONTINUE TO
REDUCE VISIBILITIES AND CEILINGS OFF AND ON THROUGH AT LEAST 15Z.
OTHERWISE...WENT WITH A SOMEWHAT OPTIMISTIC VFR FORECAST THIS
AFTERNOON AS TIMING OF -SHRA/-TSRA REMAINS QUITE DIFFICULT SO
UPDATES WILL BE PROBABLE. AFTER 00Z...MVFR TO POSSIBLY IFR
CONDITIONS MAY OCCUR ESPECIALLY AT KMSL BUT NOT CONFIDENT ENOUGH TO
INCLUDE IFR CONDITIONS IN TAF AT THIS POINT ESPECIALLY SINCE TIMING
OF CONVECTION HAS BEEN QUITE DIFFICULT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PREV DISCUSSION...09
AVIATION...KNS/33
UPDATE...SL.77
Hazardous weather outlook, Sep 23, 2:11 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 AM CDT WED SEP 23 2009

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
311 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING...AND GUSTY WINDS. AREAS WEST OF INTERSTATE 65 WILL HAVE A
HEIGHTENED THREAT FOR LOCALIZED FLASH FLOODING DUE TO AN ALREADY
SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ARE
POSSIBLE THURSDAY THROUGH SATURDAY AS SEVERAL DISTURBANCES MOVE
THROUGH THE AREA. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE
LATTER PART OF THE WEEKEND...WHICH SHOULD FINALLY PUT AN END TO THE
RAINY CONDITIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.

KNS

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lawrence

When
September 23, 10:10 AM CST to 1:30 PM CST
Where
Lawrence County, 1.65 mi NNE of Wren to 1.73 mi NNE of Wren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.452, -87.269

County road 180 was closed 2 miles northeast of Wren.

Flash Flood, Lawrence

When
September 23, 10:10 AM CST to 1:30 PM CST
Where
Lawrence County, 2.49 mi SSE of Hatton to 2.69 mi SE of Hatton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.536, -87.407

Heavy rainfall closed some roads southeast of Hatton. Roads closed included: CR 161 and CR 150.

Flood, Limestone

When
September 23, 10:30 AM CST to 2:00 PM CST
Where
Limestone County, 1.19 mi WNW of O Neal to 0.44 mi SSW of O Neal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.855, -87.050

Runoff from rainfall from the night of the 22nd through the morning of the 23rd, caused Big Creek northwest of Athens to rise over its banks and flood Bill Black Road. During peak flooding, up to two feet of water was flowing over this low water crossing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197343, 197344, 197347.